Just like teenagers and adults, infants can also struggle with drug dependency. If their mothers used drugs, infants might suffer from a condition known as neonatal abstinence syndrome (NAS). Newborn infants might also experience the syndrome if doctors administered drugs to them.
As the name neonatal abstinence syndrome indicates, NAS occurs when drugs are no longer in the infants’ systems. Like older users, infants’ brains and bodies become dependent on the effects of drugs and can experience withdrawal symptoms.
For infants with NAS, such withdrawal symptoms can include
- Shaking, tremors, even convulsions
- Eating problems
- Jittery behavior
- High-pitched crying
- Skin discoloration
- Low weight
NAS can occur if pregnant women abuse drugs such as opioids/opiates, benzodiazepines, and antidepressants. But NAS can also occur if pregnant women use such drugs correctly and properly follow all of the instructions of their medical providers. As we mentioned before, prescriptions given after birth can also cause NAS.
It’s important, then, not to stigmatize babies with NAS and their mothers. If their mothers are addicted, they’re suffering from complex medical conditions as well. They need treatment just as much as their infants do.
And if infants suffer from NAS because of prescription drugs they’ve received after birth, you certainly can’t blame their mothers for that. Can you blame their doctors for prescribing them? Perhaps.
But that’s probably too simplistic as well. After all, newborns are babies. It seems that we still don’t know that much about them and their health. More than 3,000 infants died in the United States in 2015 due to unknown conditions, a phenomenon known as sudden unexpected infant death (SUID). Newborns also lack the ability to talk or communicate in other ways, and it might be difficult to determine how sick these newborns are and what kind of care they might need.
NAS is yet another example of the complexity of drugs and how they affect various people.